Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 159, NWS Omaha, NE

July 2, 2000Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 2, 2000, 9:36 PM CDT for Saline County, Nebraska. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2000, 9:36 PM CDT (02:36 UTC)
Expired
Jul 2, 2000, 10:15 PM CDT
In force
39 min
Issued by
NWS Omaha, NE
Area
Whole counties

County Saline County, NE

What was reported inside it

TimeReportWhereRemark
Jul 2, 9:55 PM CDTHail 1Friend, NEHail up to 1 inch in diameter lasted for around 5 minutes west of Friend.
Jul 2, 10:05 PM CDTThunderstorm Wind 55 EFriend, NEThunderstorm wind gusts over 60 mph blew over several telephone poles 3 miles east of Friend. Large tree branches were also downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 7:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3429 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

081 
WUUS53 KOAX 030236
SVROMA
NEC151-030315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
936 PM CDT SUN JUL 2 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SALINE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 1015 PM CDT

* AT 928 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM WITH LARGE HAIL OVER SOUTHEASTERN SEWARD
  COUNTY...OR ABOUT 10 MILES WEST OF LINCOLN...MOVING SOUTHEAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  RURAL EASTERN SALINE COUNTY  

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4070 9761 4038 9766 4037 9737 4070 9738

SKERRITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:53 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Jul 2, 2:53 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 PM CDT SUN JUL 2 2000

THE MAIN FORECAST CONCERN FOR THE NEXT FEW DAYS IS CONVECTION...AS A
SERIES OF WEAK DISTURBANCES RIDE AROUND THE UPPER RIDGE AND
THREATEN TO DESTABILIZE A WARM AND VERY HUMID AIRMASS.

THE SHORT TERM CONCERN IS WHETHER FRONTAL CONVERGENCE ZONE VCNTY FSD
INTO NRN IA WILL BE SUFFICIENT TO PRODUCE TSTMS IN OUR AREA AS IT
HEADS SOUTH THIS EVE AND TONIGHT.  LOW LEVEL CONVERGENCE INCREASES
AND INHIBITION BY WARM DRY LYR 850-700 MB DECREASES TOWARD THE E
AWAY FROM OUR IA COUNTIES.  MESOETA INDICATED LITTLE INHIBITION BY
LATE AFTN...BUT BOTH IT AND THE RUC WERE FAR TO HOT WITH SFC TEMPS.
THESE HAVE BEEN HELD BACK BY CU DEVELOPMENT IN VERY MOIST AIR AOB
850 MB.  I STILL THINK THERE IS A SLIGHT CHC TSTMS THIS EVE AND TNGT
IN NRN AND ERN COUNTIES DUE TO COMBO OF FRONT AND OUTFLOW
BOUNDARIES...BUT THE ETA IDEA OF PCPN LASTING ALL NIGHT AND ENDING
UP IN SERN CORNER NEBRASKA SEEMS OVERDONE GIVEN INHIBITION...LACK OF
FORCING ALOFT...AND DECLINING CAPE AFTER DARK.  HIGH DEW POINTS
WOULD PUT MIN TEMPS A FEW DEG ABOVE MOS.

IF LEFTOVER CONVECTION DOES NOT PROVE TO BE A FACTOR...AS
EXPECTED...MONDAY TEMPS SHOULD BE SIMILAR TO TODAY WITH LOW LEVEL
HUMID FLOW FROM SSE AND TEMPS TOPPING OUT AROUND 90.

NEXT CONVECTIVE THREAT WOULD APPEAR TO ARRIVE IN THE FORM OF ANOTHER
RIDGE RUNNER MONDAY NIGHT.  I BELIEVE ETA IS DOING BETTER IN LIFTING
WEAK BNDRY NORTH AGAIN AS VIGOROUS SFC LOW DEVELOPS OVER MT AND WY.
DO NOT BUY AVN SOLN OF STALLING BNDRY IN SRN ZONES WITH CONTD
CONVECTION ALL DAY.   AS UPPER RIDGE BUILDS AND BNDRY LIFTS
NORTH...NEXT SYSTEM WOULD APPEAR MORE LIKELY TO DEVELOP OVER SD
SIMILAR TO ETA DEPICTION...BUT WOULD STILL GIVE A SLGT CHC TO NRN
ZONES.  NGM PCPN PATTERN IS FAR TOO BROAD.  THE ORIGINS OF THE SHRTWV
IN THE SWRN U.S. ARE RATHER MURKY...SO CONFIDENCE IN TIMING AND
LOCATION OF SYSTEM ARE LOW.  POOLING OF MOISTURE COULD END UP FIRING
ACTIVITY FURTHER SOUTH INTO UPPER RIDGE OVERNIGHT...BUT FORCING
SHOULD BE MORE EFFECTIVE NORTH OF LOW LEVEL BNDRY.

TUE LOOKS DRY AND A LITTLE HOTTER AS FLOW AT LOW LEVELS VEERS BACK
INTO THE S OR SSW AND THERMAL RIDGE APPROACHES AREA AHEAD OF SFC LOW.
HOLIDAY MAX TEMPS 90 TO 95 SEEM REASONABLE.

IN EXTENDED...RIDGE RUNNERS COULD STILL A CHC TSTMS IN THE NORTH
BEFORE MID LEVEL HEIGHTS REALLY BUILD UP LATE IN THE WEEK.

.OMA...NONE
POLLACK

In the hours before

Special weather statement, Jul 2, 5:04 PM CDT, 4 hours 32 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-030415-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
504 PM CDT SUN JUL 2 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON OR THIS EVENING IN
EASTERN NEBRASKA OR SOUTHWEST IOWA.  THE MOST LIKELY AREA WILL BE
FROM THE PLATTE RIVER NORTH AND FROM OMAHA AND COUNCIL BLUFFS NORTH.

A WEAK COOL FRONT FROM NORTHEAST OF SIOUX CITY TO GRAND ISLAND WILL
ACT AS THE MOST LIKELY FOCUS FOR THUNDERSTORM DEVELOPMENT.  OTHER
THUNDERSTORMS ARE POSSIBLE BUT WILL BE LESS LIKELY TO PRODUCE
SEVERE WEATHER.

THUNDERSTORMS WILL BE INHIBITED BY A LAYER OF WARM DRY AIR
ALOFT.  IF STORMS DO DEVELOP...THE PRIMARY SEVERE WEATHER THREAT
WILL BE STRONG DOWN BURSTS AND OUTFLOW WINDS.  THE MAIN THREAT WILL
BE THROUGH 11 PM.  THUNDERSTORMS WILL TEND TO MOVE SLOWLY AND
LOCALLY HEAVY RAINS ARE POSSIBLE FROM ANY THUNDERSTORMS ACROSS THE
AREA.

POWERS
Special weather statement, Jul 2, 8:25 PM CDT, 1 hour 11 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ034-043>045-050>053-065>068-
078-088>092-030230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
825 PM CDT SUN JUL 2 2000

...SEVERE THUNDERSTORM WATCH 528 IS NO LONGER IN EFFECT IN THE
FOLLOWING COUNTIES OF EAST CENTRAL NEBRASKA...

BURT...COLFAX...DODGE...PLATTE.

THE WATCH IS NO LONGER IN EFFECT IN MONONA COUNTY IOWA.

BOONE...MADISON...STANTON...COLFAX...BURT...WASHINGTON...
BUTLER AND SAUNDERS.

THE WATCH IS ALSO IN LONGER IN EFFECT IN MONONA COUNTY IOWA.

THE LINE OF THUNDERSTORMS HAS SHIFTED SOUTH OF THESE COUNTIES.  THE
WATCH CONTINUES IN EFFECT FOR MUCH OF THE REST OF SOUTHEAST AND EAST
CENTRAL NEBRASKA AND SOUTHWEST IOWA UNTIL 11 PM CDT.
Special weather statement, Jul 2, 9:35 PM CDT, 1 minute before
IAZ055-056-069-079-080-090-091-NEZ045-050>053-065>068-078-088>092-
030345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
935 PM CDT SUN JUL 2 2000

...SEVERE THUNDERSTORM WATCH 528 IS NO LONGER IN EFFECT IN THE
FOLLOWING COUNTIES OF EAST CENTRAL NEBRASKA...

BUTLER...SAUNDERS...WASHINGTON AND DOUGLAS.

THE WATCH IS ALSO IN LONGER IN EFFECT IN HARRISON...SHELBY AND
POTTAWATTAMIE COUNTIES IN IOWA.

THE LINE OF THUNDERSTORMS HAS SHIFTED SOUTH OF THESE COUNTIES.  THE
WATCH CONTINUES IN EFFECT FOR MUCH OF THE REST OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA UNTIL 11 PM CDT.

POWERS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 7:17 PM CDTSevere Thunderstorm WarningOAXDodge43 min
Jul 2, 7:57 PM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Washington48 min
Jul 2, 7:57 PM CDTSevere Thunderstorm WarningOAXSaunders48 min
Jul 2, 8:56 PM CDTSevere Thunderstorm WarningOAXLancaster49 min
Jul 2, 9:14 PM CDTSevere Thunderstorm WarningOAXSeward46 min
Jul 2, 9:45 PM CDTSevere Thunderstorm WarningOAXLancaster30 min
Jul 2, 10:19 PM CDTSevere Thunderstorm WarningOAXSaline26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.